Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Goodland, KS

July 2, 2020Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2020, 4:51 PM MDT for Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 4:51 PM MDT (22:51 UTC)
Expired
Jul 2, 2020, 5:45 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:39 PM MDTTSTM WND GST 637 N Ludell, KS
Jul 2, 5:52 PM MDTTSTM WND GST 742 S Culbertson, NEREPORT VIA LOCAL LAW ENFORCEMENT.
Jul 2, 5:54 PM MDTTSTM WND DMG9 Sse Wheeler, KS3 POWER POLES REPORTED DOWN DUE TO WINDS. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KGLD 022251
SVRGLD
KSC023-153-NEC057-087-022345-
/O.NEW.KGLD.SV.W.0113.200702T2251Z-200702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
451 PM MDT Thu Jul 2 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Hitchcock County in southwestern Nebraska...
  Eastern Dundy County in southwestern Nebraska...

* Until 545 PM MDT/645 PM CDT/.

* At 451 PM MDT/551 PM CDT/, severe thunderstorms were located along
  a line extending from 4 miles southeast of Wauneta to 13 miles
  southeast of St. Francis, moving east at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Atwood, Benkelman, Trenton, Culbertson, Bird City, Palisade and
  Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4000 10076 4000 10074 3957 10074 3957 10183
      4035 10151 4035 10076
TIME...MOT...LOC 2251Z 269DEG 28KT 4036 10134 3959 10169 

HAIL...1.25IN
WIND...70MPH
 
$$

Lundquist
2 follow-up statements
951 
WWUS53 KGLD 022306
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
506 PM MDT Thu Jul 2 2020

KSC023-153-NEC057-087-022345-
/O.CON.KGLD.SV.W.0113.000000T0000Z-200702T2345Z/
Cheyenne KS-Rawlins KS-Hitchcock NE-Dundy NE-
506 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR EASTERN CHEYENNE AND RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...HITCHCOCK AND EASTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...

At 505 PM MDT/605 PM CDT/, severe thunderstorms were located along a
line extending from 6 miles west of Palisade to 11 miles south of
Bird City, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Atwood, Benkelman, Trenton, Culbertson, Bird City, Palisade and
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4000 10076 4000 10074 3957 10074 3957 10183
      4035 10151 4035 10076
TIME...MOT...LOC 2305Z 270DEG 27KT 4035 10123 3959 10156 

HAIL...1.00IN
WIND...70MPH
 
$$

Lundquist
886 
WWUS53 KGLD 022326
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
526 PM MDT Thu Jul 2 2020

KSC023-153-NEC057-087-022345-
/O.CON.KGLD.SV.W.0113.000000T0000Z-200702T2345Z/
Cheyenne KS-Rawlins KS-Hitchcock NE-Dundy NE-
526 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR EASTERN CHEYENNE AND RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...HITCHCOCK AND EASTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...

At 525 PM MDT/625 PM CDT/, severe thunderstorms were located along a
line extending from 3 miles east of Palisade to 13 miles south of
McDonald, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Atwood, Benkelman, Trenton, Culbertson, Bird City, Palisade and
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4000 10076 4000 10074 3957 10074 3957 10183
      4035 10151 4035 10076
TIME...MOT...LOC 2325Z 269DEG 28KT 4035 10105 3959 10138 

HAIL...1.00IN
WIND...70MPH
 
$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:17 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 3:17 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
317 PM MDT Thu Jul 2 2020

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MDT Thu Jul 2 2020

An upper-level ridge axis is expected to remain over Central High
Plains in the extended forecast. An upper-lvel trough is across
the Pacific NW. A 500mb low develops across region on Sunday as
ridge flattens. Ridge builds back into the High Plains next week
with a few shortwave troughs moving across the Central Region High
Plains.

At the surface a boundary is across the CWA on Saturday. A trough
is expected to be across eastern Colorado/northwest KS region
through the period.

Expecting temperatures to be in the low to mid 90s on Saturday.
Temperatures will be slightly cooler on Sunday expecting to be in
the mid 80s to low 90s. Temperatures will increase above normal
later in the period to upper 90s near 100 by Wednesday. Expecting
a chance of preciptation Saturday with increase chances on Sunday
as H5 low moves across region. Expect chances of precipitation to
decrease by Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020

VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...EH
AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 2, 3:58 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 ESE BURLINGTON        39.30N 102.26W
07/02/2020  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 4:13 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S BURLINGTON          39.26N 102.27W
07/02/2020  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 4:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 WSW JOES              39.61N 102.76W
07/02/2020  E1.00 INCH       YUMA               CO   PUBLIC

            HAIL STRIPPED SOME CROPS ON PROPERTY.

&&
Special weather statement, Jul 2, 4:17 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 2 2020

KSZ027-022245-
Wallace KS-
417 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLACE COUNTY UNTIL 445
PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 10 miles west of Sharon Springs, moving northeast at 30
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sharon Springs and Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

LAT...LON 3874 10197 3886 10205 3893 10205 3907 10179
      3882 10164
TIME...MOT...LOC 2217Z 206DEG 26KT 3888 10195

024
Local storm report, Jul 2, 4:22 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 WSW BURLINGTON        39.30N 102.29W
07/02/2020  M1.25 INCH       KIT CARSON         CO   PUBLIC

&&
Local storm report, Jul 2, 4:45 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          7 S VONA                39.20N 102.74W
07/02/2020                   KIT CARSON         CO   PUBLIC

            SMALL ROPING TORNADO REPORTED ESTIMATED NEAR
            MM412 OF I-70.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:51 PM MDTSevere Thunderstorm WarningGLDDundy54 min
Jul 2, 4:12 PM MDTSevere Thunderstorm WarningGLDDundy63 min
Jul 2, 5:43 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow77 min
Jul 1, 6:35 PM MDTSpecial Weather StatementGLDWichita40 min
Jul 1, 6:41 PM MDTSpecial Weather StatementGLDGreeley34 min
Jul 1, 7:17 PM MDTSpecial Weather StatementGLDSherman28 min
Jul 1, 7:20 PM MDTSpecial Weather StatementGLDWallace25 min
Jul 1, 8:02 PM MDTSpecial Weather StatementGLDSherman28 min
Jul 1, 8:04 PM MDTSpecial Weather StatementGLDWallace26 min
Jul 2, 4:05 AM MDTDense Fog AdvisoryGLDCheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more5 hr
Jul 2, 3:01 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace59 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace66 min
Jul 2, 4:01 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace45 min
Jul 2, 4:17 PM MDTSpecial Weather StatementGLDWallace28 min
Jul 2, 4:38 PM MDTSevere Thunderstorm WarningGLDGove, Logan67 min
Jul 2, 4:39 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Jul 2, 4:43 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman62 min
Jul 2, 5:08 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas67 min
Jul 2, 5:12 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.